Med Surg 2 Test 3: Giddens Hormonal Regulation

Helpfulness: 0
Set Details Share
created 5 months ago by chipotleoak
2 views
Giddens: Hormonal Regulation
show moreless
Page to share:
Embed this setcancel
COPY
code changes based on your size selection
Size:
X
Show:
1

A patient presents to the emergency room complaining of vomiting with severe back and leg pain. The patient’s home medications include daily oral corticosteroids. Vital signs reveal a low blood pressure and there are peaked T waves on the electrocardiogram. What is the nurse’s priority intervention?

a. Start an intravenous line

b. Collect urine specimen

c. Administer antiemetic

d. Administer narcotic analgesia

ANS: A

The patient is exhibiting signs of adrenal insufficiency (Addison’s disease) given the regular use of corticosteroids. Cortisone, hydrocortisone (Cortef), prednisone, and fludrocortisone (Florinef) are used for the treatment of adrenocorticoid deficiency. Treatment of Addisonian crisis includes administration of hydrocortisone, saline solution, and sugar (dextrose) to correct the insufficiency. The priority intervention is to start an intravenous line so that appropriate treatments may be administered. A urine specimen may be collected but is not the priority intervention. Since the patient is vomiting, administration of antiemetics or analgesia would be given through an intravenous line. The nurse should also assess for changes in the level of consciousness; so administration of analgesia may be contraindicated if any decrease in level of consciousness occurs.

REF: Page 130 |Page 132

OBJ: NCLEX® Client Needs Category: Physiological Integrity: Reduction of Risk Potential

2

Which important teaching point should the nurse include in the plan of care for a patient diagnosed with Cushing’s disease?

a. Daily weight using same scale

b. Wash hands frequently

c. Use exfoliating soaps when bathing

d. Avoid yearly influenza vaccine

ANS: B

Cushing’s syndrome is characterized by chronic excess glucocorticoid (cortisol) secretion from the adrenal cortex. This is caused by the hypothalamus, or the anterior pituitary gland, or the adrenal cortex. Cushing’s syndrome can also be caused by taking corticosteroids in the form of medication (such as prednisone) over time – referred to as exogenous Cushing syndrome. Regardless of the cause, excess secretion of cortisol has a systemic affect affecting immunity, metabolism, and fat distribution (truncal obesity), reduced muscle mass, loss of bone density, hypertension, fragility to microvasculature, as well as thinning of the skin. Washing hands is important because the patient’s immune system is suppressed due to the excess glucocorticoid level. Daily weights are not indicated. Exfoliating soaps may damage thin skin. The patient should receive vaccinations due to being immunocompromised.

REF: Page 131

OBJ: NCLEX® Client Needs Category: Physiological Integrity: Physiological Adaptation

3

The nurse is caring for a patient diagnosed with syndrome of inappropriate antidiuretic hormone (SIADH). What is the nurse’s best action?

a. Encourage increased fluid and water intake

b. Teach about risk for malignancies

c. Monitor for changes in level of consciousness

d. Assess labwork for potassium level changes

ANS: C

As the name suggests, SIADH is a condition in which antidiuretic hormone (ADH) is secreted despite normal or low plasma osmolarity, resulting in water retention and dilutional hyponatremia. In response to increased plasma volume, aldosterone secretion increases and further contributes to sodium loss. Hyponatremia frequently manifests with changes in level of consciousness from confusion to coma. A large number of clinical conditions can cause SIADH including malignancies, pulmonary disorders, injury to the brain, and certain pharmacologic agents. Malignancies often lead to SIADH versus SIADH causing malignant conditions. Water intoxication can lead to hyponatremia, therefore water intake is restricted. The most affected electrolyte from SIADH is sodium versus potassium.

REF: Page 132

OBJ: NCLEX® Client Needs Category: Physiological Integrity: Reduction of Risk Potential

4

Following a parathyroidectomy, which electrolyte should the nurse most closely monitor?

a. Potassium

b. Sodium

c. Magnesium

d. Calcium

ANS: D

Because the parathyroids are located on the thyroid gland, similar concerns for postoperative monitoring apply. Additionally, calcium levels are monitored to avoid hypocalcemic crisis.

REF: Page 130

OBJ: NCLEX® Client Needs Category: Physiological Integrity: Reduction of Risk Potential

5

Radioactive iodine is indicated for the treatment of hyperthyroidism. The nurse should include which teaching in this patient’s plan of care?

a. Isolation is required for 6–8 weeks

b. An additional dose may be needed

c. Thyroid replacement therapy is prescribed

d. An overnight hospital stay is required

ANS: B

Radioactive iodine (RAI) is indicated for the treatment of hyperthyroidism. It is given as an oral preparation, usually as a single dose on an outpatient basis. The radioactive iodine makes its way to the thyroid gland where it destroys some of the cells that produce thyroid hormone. The RAI is completely eliminated from the body after about 4 weeks. The extent of thyroid cell destruction is variable, thus the patient has ongoing monitoring of thyroid function. If thyroid production remains too high a second dose may be needed. The goal of this procedure is to destroy thyroid hormone producing cells; additional thyroid hormone is not prescribed.

REF: Page 130

OBJ: NCLEX® Client Needs Category: Physiological Integrity: Physiological Adaptation

6

he nurse is caring for a patient who has undergone a thyroidectomy. Which patient complaint is highest priority requiring further evaluation?

a. Pain at surgical site

b. Thirst

c. Hoarseness

d. Nausea

ANS: C

Thyroidectomy involves a surgical incision in the anterior neck. Hoarseness may be a sign of airway edema. A patent airway is always a priority of care for any post-operative patient. General anesthesia is used for this surgery requiring insertion of an artificial airway, therefore throat irritation and thirst is expected. Nausea may be a side effect from anesthesia. Pain is expected at the surgical site.

REF: Page 130

OBJ: NCLEX® Client Needs Category: Physiological Integrity: Reduction of Risk Potential

7

Which statement made by a student nurse indicates the need for further teaching about pituitary insufficiency?

a. “Synthetic human growth hormone may be prescribed for children who are small for gestational age.”

b. “Testosterone supplements may be prescribed for women with gonadotropin deficiency.”

c. “Estrogen is known to regulate the action of growth hormone in men and women.”

d. “Chronic kidney disease treatment may include synthetic growth hormone replacement.”

ANS: B

Synthetic human growth hormone (HGH) is used for growth hormone deficiencies caused by pituitary insufficiency, as well as other conditions such as Turner’s syndrome, chronic kidney disease, and children small for gestation age. Testosterone is used as supplement for men with gonadotropin deficiency. Estrogen and progesterone supplements, also referred to as hormone replacement therapy (HRT), is indicated for women with gonadotropin deficiency and for the relief of post-menopausal symptoms. Estrogen is also known to regulate secretion and action of GH in men and women.

REF: Page 127 |Page 131

OBJ: NCLEX® Client Needs Category: Physiological Integrity: Physiological Adaptation